Wisconsin, 2004

Strong Wind in Wisconsin, March 14, 2004

March 14, 2004 · NWS MKX · 20 events in 20 counties and zones

Strong, gradient southwest winds were replaced with west to northwest winds after a cold front moved through south-central and southeast Wisconsin. There were numerous reports of broken tree limbs, with some of them downing power lines.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Strong, gradient southwest winds were replaced with west to northwest winds after a cold front moved through south-central and southeast Wisconsin. There were numerous reports of broken tree limbs, with some of them downing power lines. A few vehicles sustained minor damage due to tree-branch debris.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Mar 14, 2:59 AM CST, 5 hours 1 minute earlier.

Area forecast discussion, Mar 14, 2:59 AM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
259 AM CST SUN MAR 14 2004

.DISCUSSION...FORECAST FOCUS ON WINDS TODAY...AND GENERALLY QUIET
WEATHER INTO TUESDAY.

RADAR AND SATELLITE LOOPS SHOW VERY SHARP BACK EDGE OF RAIN ALONG
AND AHEAD OF COLD FRONT. BACK EDGE OF RAIN BAND SHOULD CLEAR
SOUTHEAST CWA BY AROUND 6 AM. MODELS INDICATE DRYING AT MID LEVELS
THIS MORNING...BUT 850 AND BELOW REMAINS MOIST. CU RULE INDICATES
THAT LOW LEVEL CLOUDS SHOULD REMAIN WIDESPREAD OVER CWA TODAY. ONLY
SCATTERED LIGHT SNOW SHOWERS EXPECTED TODAY DUE TO DRY AIR ALOFT.
WINDS ARE BIGGEST PROBLEM. BUFFY BRINGS DOWN 38KTS DURING AFTERNOON
TO AROUND 2K FEET...WITH LOW LEVEL JET OF 50KT. ETA/GFS MOS WIND
GUIDANCE IS NOT NEARLY THAT STRONG. CHICAGO OFFICE HAS ISSUED WIND
ADVISORIES THIS AFTERNOON...BUT MORE SUNSHINE IS EXPECTED SOUTH OF
THE BORDER. DUE TO EXPECTED CLOUD COVER...AND BAGGINESS OF 850 CAA...
WILL HOLD OFF ON WIND ADVISORIES. ALTHOUGH GUSTS TO 35MPH ARE
LIKELY...SUSTAINED WINDS OF 30MPH OR GUSTS TO 45MPH WILL PROBABLY
NOT BE MET FOR SOUTHERN WISCONSIN. COORDINATED WITH LA CROSSE AND
GREEN BAY.

WINDS SHOULD DIMINISH RAPIDLY THIS EVENING AS SFC RIDGE BUILDS
ACROSS CWA. ALL MODELS IS GOOD AGREEMENT WITH DRY RIDGE DRIFTING
ACROSS CWA TONIGHT THROUGH MONDAY NIGHT. RIDGE SHOULD KEEP CWA
QUIET. EXPECT SURFACE TROUGH WITH UPPER LEVEL SUPPORT TO ROTATE
THROUGH SOUTHERN WISCONSIN LATE TUESDAY INTO WEDNESDAY. THIS SYSTEM
MAY GENERATE AREAS OF LIGHT SNOW...BUT ACCUMULATIONS WILL BE LIGHT.

&&

.MKX...WATCHES/WARNINGS/ADVISORIES...NONE.
Hazardous weather outlook, Mar 14, 4:04 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
404 AM CST SUN MAR 14 2004

WIZ046-047-051-052-056>060-062>072-151100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
404 AM CST SUN MAR 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BECOME WEST AND INCREASE TO 20 TO 25 MPH...WITH GUSTS TO
AROUND 40 MPH.  PEOPLE DRIVING HIGH PROFILE VEHICLES SHOULD USE
CAUTION LATE THIS MORNING AND AFTERNOON.  SCATTERED SNOW SHOWERS OR
FLURRIES ARE EXPECTED MAINLY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LIGHT SNOW IS EXPECTED TUESDAY NIGHT AND WEDNESDAY MORNING.  LIGHT
SNOW IS POSSIBLE AGAIN THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER GROUPS WILL NOT BE NEEDED.

HENTZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 strong wind. Local standard time, as filed.

Strong Wind, Marquette

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Marquette forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Strong Wind, Green Lake

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Green Lake forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Strong Wind, Fond du Lac

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Fond du Lac forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Strong Wind, Sheboygan

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Sheboygan forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Strong Wind, Sauk

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Sauk forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Strong Wind, Columbia

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Columbia forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Strong Wind, Dodge

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Dodge forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Strong Wind, Washington

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Washington forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$4,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Strong Wind, Ozaukee

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Ozaukee forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Strong Wind, Iowa

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Iowa forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Strong Wind, Dane

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Dane forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Strong Wind, Jefferson

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Jefferson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Strong Wind, Waukesha

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Waukesha forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Strong Wind, Milwaukee

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Milwaukee forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$4,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Strong Wind, Lafayette

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Lafayette forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Strong Wind, Green

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Green forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$2,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Strong Wind, Rock

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Rock forecast zone
Measured
42 kt (48 mph) measured gust
Property damage
$4,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Strong Wind, Walworth

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Walworth forecast zone
Measured
46 kt (53 mph) measured gust
Property damage
$4,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Strong Wind, Racine

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Racine forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$4,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Strong Wind, Kenosha

When
March 14, 8:00 AM CST to 3:00 PM CST
Where
Kenosha forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$4,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389955, 5389956, 5389957, 5389958, 5389959, 5389960, 5389961, 5389962, 5389963, 5389964, 5389965, 5389966, 5389967, 5389968, 5389969, 5389970, 5389971, 5389972, 5389973, 5389974.